Oceanography The Official Magazine of
The Oceanography Society
Volume 31 Issue 03

View Issue TOC
Volume 31, No. 3
Pages 36 - 41


Simplified Models for Equatorial Waves with Vertical Structure

By Miles H. Wheeler  
Jump to
Article Abstract Citation Copyright & Usage
Article Abstract

Explicitly solvable models have recently been developed for the interaction of waves with the Equatorial Undercurrent in an f-plane approximation. We observe that these analyses can be dramatically simplified by a Boussinesq-type approximation, and that the additional errors introduced are for the most part negligible. The approximate formulas are easier to interpret and show that critical layers occur if and only if the disturbances of the thermocline and free surface are in phase


Wheeler, M.H. 2018. Simplified models for equatorial waves with vertical structure. Oceanography 31(3):36–41, https://doi.org/10.5670/oceanog.2018.307.

Copyright & Usage

This is an open access article made available under the terms of the Creative Commons Attribution 4.0 International License (https://creativecommons.org/licenses/by/4.0/), which permits use, sharing, adaptation, distribution, and reproduction in any medium or format as long as users cite the materials appropriately, provide a link to the Creative Commons license, and indicate the changes that were made to the original content. Images, animations, videos, or other third-party material used in articles are included in the Creative Commons license unless indicated otherwise in a credit line to the material. If the material is not included in the article’s Creative Commons license, users will need to obtain permission directly from the license holder to reproduce the material.